Document Detail


Epidemiological models with non-exponentially distributed disease stages and applications to disease control.
MedLine Citation:
PMID:  17237913     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
SEIR epidemiological models with the inclusion of quarantine and isolation are used to study the control and intervention of infectious diseases. A simple ordinary differential equation (ODE) model that assumes exponential distribution for the latent and infectious stages is shown to be inadequate for assessing disease control strategies. By assuming arbitrarily distributed disease stages, a general integral equation model is developed, of which the simple ODE model is a special case. Analysis of the general model shows that the qualitative disease dynamics are determined by the reproductive number [Formula: see text], which is a function of control measures. The integral equation model is shown to reduce to an ODE model when the disease stages are assumed to have a gamma distribution, which is more realistic than the exponential distribution. Outcomes of these models are compared regarding the effectiveness of various intervention policies. Numerical simulations suggest that models that assume exponential and non-exponential stage distribution assumptions can produce inconsistent predictions.
Authors:
Zhilan Feng; Dashun Xu; Haiyun Zhao
Related Documents :
20412523 - Resource distribution in multiple attacks against a single target.
24625053 - Classification and regression trees for epidemiologic research: an air pollution example.
24670143 - A framework to support human factors of automation in railway intelligent infrastructure.
Publication Detail:
Type:  Journal Article; Research Support, U.S. Gov't, Non-P.H.S.     Date:  2007-01-20
Journal Detail:
Title:  Bulletin of mathematical biology     Volume:  69     ISSN:  0092-8240     ISO Abbreviation:  Bull. Math. Biol.     Publication Date:  2007 Jul 
Date Detail:
Created Date:  2007-06-19     Completed Date:  2007-10-18     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  0401404     Medline TA:  Bull Math Biol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  1511-36     Citation Subset:  IM    
Affiliation:
Department of Mathematics, Purdue University, West Lafayette, IN 47907, USA. zfeng@math.purdue.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Algorithms
Communicable Diseases / epidemiology*,  transmission
Computer Simulation
Humans
Infection Control / methods*
Models, Biological*
Patient Isolation
Quarantine
Statistical Distributions

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  The advantages of volume rendering in three-dimensional endosonography of the anorectum.
Next Document:  The dynamics of size-at-age variability.